Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 26, NWS Buffalo, NY

July 17, 1999Allegany County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 1999, 4:00 PM EDT for Allegany County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 1999, 4:00 PM EDT (20:00 UTC)
Expired
Jul 17, 1999, 4:45 PM EDT
In force
45 min
Issued by
NWS Buffalo, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS1 KBUF 172002 RRA
SVRBUF
NYC003-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
400 PM EDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEGANY COUNTY IN NEW YORK
  THIS INCLUDES THE CITY OF WELLSVILLE

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF WELLSVILLE...OR ABOUT 
12   MILES SOUTHEAST OF OLEAN...MOVING EAST NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTH OF STANNARDS...7 MILES SOUTH OF WELLSVILLE AT 430 PM
  EDT

IF THREATENING WEATHER APPROACHES GO TO A SAFE PLACE IMMEDIATELY. IN
HOMES A BASEMENT OR INTERIOR ROOM IS THE SAFEST LOCATION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4205 7833 4187 7828 4194 7775 4216 7781

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:44 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 2:44 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT SAT JUL 17 1999

WEAK SHORT WAVE/COLD POOL ALOFT ERODED CAP ENOUGH TO FIRE
CONSIDERABLE CONVECTION THIS AFTERNOON AWAY FROM THE GREAT LAKES.
CELL WHICH BLEW UP EARLIER THIS AFTERNOON OVER NORTHERN NIAGARA
COUNTY PRODUCE WIND DAMAGE IN THE TOWN OF PORTER.

ONGOING CONVECTION WILL DIMINISH THIS EVENING WITH LACK OF HEATING.

WEAK COLD FRONT WILL SETTLE JUST NORTH OF AREA BY 12Z SUNDAY MORNING.
CHANCES FOR ADDITIONAL CONVECTION SHOULD INCREASE OVERNIGHT AS FRONT
APPROACHES. WILL TRY FOR AN OPTIMISTIC (FOR RAINFALL) FORECAST. WARM
LAKE WATERS SHOULD BE ABLE TO ADD SOME ADDITIONAL MOISTURE TO VERY
JUICY ATMOSPHERE ALREADY IN PLACE OVER THE AREA AHEAD OF FRONT.

MODELS DISAGREE WITH MOVEMENT OF FRONT ON SUNDAY. NGM/AVN EASE FRONT
ACROSS AREA DURING THE DAY...WHILE ETA SUGGESTS THE FRONT MAY HANG UP
NORTH OF THE AREA. PREFER TO BRING FRONT SLOWLY ACROSS THE AREA
SUNDAY WHICH WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORM
ACTIVITY.

.BUF...NONE.

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:24 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jul 17, 3:27 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus33 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.